Hail, Dare
- When
- June 1, 12:48 AM EST
- Where
- Dare County, 1.32 mi ENE of Rodanthe
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.610, -75.460
Trained Spotter reported penny size hail and wind gust of 50 mph.
An upper level disturbance and cold front approaching from the west, combined with a very unstable atmosphere, led to scattered thunderstorms over eastern North Carolina. Most of the storms occurred during the late afternoon and evening hours with some producing strong winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
An upper level disturbance and cold front approaching from the west, combined with a very unstable atmosphere, led to scattered thunderstorms over eastern North Carolina. Most of the storms occurred during the late afternoon and evening hours with some producing strong winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 31, 9:19 PM EST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1019 PM EDT SAT MAY 31 2008
.SYNOPSIS...
WARM AND HUMID CONDITIONS WITH BREEZY S-SWLY WINDS WILL PERSIST
THROUGH SUN AS THE REGION REMAINS BETWEEN HIGH PRES OFFSHORE AND A
SLOW MOVING COLD FRONT TO THE W. THE FRONT WILL PUSH THROUGH THE
REGION LATE SUN WITH WEAK HIGH PRES BUILDING OVER THE REGION MON
AND TUE.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LATEST OBJECTIVE ANALYSIS SHOWS A WEAK PRE-FRONTAL TROUGH OVER
THE CENTRAL PORTION OF THE STATE WITH SW WINDS CONTINUING EAST
OF THE TROUGH AXIS. CONVECTION OVER NORTH CENTRAL NC EARLIER THIS
EVENING HAS DIMINISHED THE PAST HOUR AS BOUNDARY LAYER CONTINUES
TO COOL AND AIRMASS STABILIZES. REDUCED POPS TO SLIGHT CHANCE
OVERNIGHT WITH NO PROMINENT FORCING MECHANISM TO TRIGGER
ADDITIONAL DEVELOPMENT BUT CANNOT COMPLETELY RULE OUT SOME
ELEVATED SHRA/TS DEVELOPING LATER TONIGHT WITH ANY SUBTLE
DISTURBANCE THAT MAY MOVE ACROSS THE AREA IN CYCLONIC FLOW
ALOFT. OVERNIGHT LOWS WILL BE WARM WITH LIGHT SW WINDS AND
SOME MID/HIGH CLOUDINESS RESULTING IN TEMPS NEAR 70 AREAWIDE.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
BNDRY AND UPR TROF ENERGY WILL PROVIDE FOCUS FOR GOOD COVERAGE OF
TSTMS SUN AFTN AND EVE AND CONTINUED CHANCE POPS. FCST CONVECTIVE
INDICES STILL INDICATE GOOD CHC OF STRONG TO SVR STORMS BUT SPC HAS
DROPPED AREA FROM DY 2 SLGT RISK DUE TO LACK OF VERTICAL SHEAR.
ACTIVITIY EXPECTED TO DIMINISH SUN NIGHT WITH FRONT PUSHING OFFSHORE
BY 12Z MON. WEAK HIGH PRES WILL PRODUCE FAIR AND SLIGHTLY COOLER
CONDITIONS MON AND MON NIGHT.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
HPC/GFS BLEND USED DURING PERIOD. KEPT NO POP FCST FOR TUE WITH HIGH
PRES IN CONTROL....THEN SLGT CHC AFTN/EVE TSTMS WED-SAT WITH WARM
AND UNSTABLE CONDITIONS RETURNING AND WEAK BNDRYS IN VICINITY.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
CONVECTION CONTS TO DIE WELL INLAND WITH VFR CONDITIONS PREDOMINANT
ACROSS THE REGION THIS EVE. PATCHY BR MAY BRING MVFR VSBYS IN THE
PREDAWN HOURS.
A FRONT WILL SLIDE INTO THE AREA ON SUNDAY...BRINGING SOME TSRA WITH
FROPA. SOME PERIODS OF HEAVY RAIN COULD BE POSSIBLE IN/AROUND
TSRA...WITH RAIN CLEARING LATE SUNDAY AS THE FRONT PUSHES SOUTH.
GOOD FLYING WEATHER EXPECTED MONDAY THROUGH THURSDAY. WINDS MAY
BE GUSTY FROM THE SW LATE WED AFTERNOON WITH SCHC TSRA AND THE
POSSIBILITY OF LOWER CIGS/VSBYS TUESDAY NIGHT AS A WARM FRONT
APPROACHES.
&&
.MARINE...
WINDS OVER THE SOUNDS WILL CONT TO DECREASE AS PGRAD LOOSENS THIS
EVE. HAVE DROPPED SMALL CRAFT ADV FOR ALBEMARLE BUT KEPT UP FOR
PAMLICO THRU THE OVRNGT GIVEN THE MARGINAL CURRENT CONDS BUT MAY BE
ABLE TO BE DROPPED EARLY. WINDS/SEAS ALSO MARGINAL FOR SMALL CRAFT
ADV ATTM ALONG CSTL WTRS BUT POTENTIAL FOR A SLIGHTLY BUILDING SEA
IN THE CONT SW FETCH SO WILL CONT TO RUN IT INTO EARLY SUNDAY AFTN.
A WEAK LOW WILL DEVELOP OVER THE REGION SUN...WHICH WILL CREATE
LIGHT WINDS OVER ALB SOUND AND N WATERS...WITH WINDS COMING DOWN
MUCH SLOWER S. N WINDS ON THE BACKSIDE OF THE SYSTEM AS IT SINKS S
WILL PICK UP TO AROUND 15KT ON MON...BEFORE HIGH PRES BUILDS IN ON
TUE WITH WINDS DROPPING OFF. THE GFS IS SHOWING A LOW TO OUR N LATE
ON WED...WITH WINDS PICKING UP AGAIN OUT OF THE SW. HPC/OPC FEEL
LATEST RUN OF GFS REASONABLE SO WILL FOLLOW THEIR LEAD AND BRING IN
MARGINAL SCA ON WED NT. WILL ALSO FOLLOW WAVEWATCH SEAS
CLOSELY...WHICH CONTINUE TO SHOW SOME LONG PERIOD SWELL AROUND 16-18
SEC COMING OUT OF THE S ATLANTIC REACHING THE REGION BY WED.
CONDITIONS WILL DROP OFF FAST ON THU AND STAY BELOW SCA THROUGH LATE
WEEK AS A RIDGE BUILDS OVER THE REGION.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR AMZ135-150.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT SUNDAY FOR AMZ152-154-156-
158.
&&
SYNOPSIS...JBM
NEAR TERM...JW
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...BTC
MARINE...BTCHAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1043 PM EDT SAT MAY 31 2008 NCZ029-044>047-079>081-090>094-020245- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 1043 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP LATER TONIGHT BUT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON SUNDAY AS A COLD FRONT APPROACHES THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON. NCZ095-098-103-104-020245- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 1043 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS FROM CAPE HATTERAS SOUTH TO SURF CITY THROUGH SUNDAY EVENING. ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP LATER TONIGHT BUT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON SUNDAY AS A COLD FRONT APPROACHES THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 139 AM EDT SUN JUN 1 2008 NCZ103-010645- EASTERN DARE- 139 AM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 245 AM EDT... AT 139 AM EDT...THERE WERE STRONG THUNDERSTORMS 24 MILES SOUTHEAST OF DARE COUNTY...OR ABOUT 22 MILES NORTH OF BUXTON...MOVING EAST AT 23 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WAVES...AND...SALVO AT 145 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE RODANTHE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The Morehead City radar (KMHX), 159 km away, was scanning. The volume nearest the first event began at 05:49 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Trained Spotter reported penny size hail and wind gust of 50 mph.
Wind gust of 60 mph reported by trained spotter.
Trees blown down in Farmville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97374, 97375, 97376, 97378, 97380, 97382, 97391, 97384, 97385, 97390, 97387.